North Carolina, 2011

Strong Wind in North Carolina, February 25, 2011

February 25, 2011 · NWS RAH · 3 events in 3 counties and zones

Strong winds with gusts to 45-50 mph in the Triad resulted in a number of power outages and downed trees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong winds with gusts to 45-50 mph in the Triad resulted in a number of power outages and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 25, 11:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 25, 11:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST FRI FEB 25 2011

.SYNOPSIS...
STRONG SOUTHWEST WINDS WILL PERSIST INTO THE AFTERNOON. A COLD FRONT
WILL PUSH SOUTHEAST THROUGH THE AREA THIS EVENING. DRY HIGH PRESSURE
WILL FOLLOW THE FRONT TONIGHT AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1155 AM FRIDAY...

REST OF TODAY: WARM CONVEYOR RAIN SHIELD IS MOVING RAPIDLY OFF THE
NC COAST ALONG WITH ANY THREAT OF SEVERE STORMS. BEHIND IT...
WIDESPREAD CLEARING AND WARMING IS TAKING PLACE OVER CENTRAL NC.
HRRR AND LOCAL WRF SUGGEST A THIN BAND OF LIGHT SHOWERS IS POSSIBLE
JUST AHEAD OF THE FRONT LATER TODAY... SO HAVE RETAINED A MENTION OF
ISOLATED SHOWERS. 12Z UPPER AIR ANALYSES CONFIRM EARLIER MODEL
GUIDANCE WITH 75 KTS NOTED AT 850 MB AT GSO... AND MORE RECENT AMDAR
AIRCRAFT SOUNDINGS CONTINUE TO SHOW WINDS IN EXCESS OF 50 KTS JUST
2-3 KFT AGL. WILL LEAVE WIND ADVISORY IN PLACE AS IS. WE MAY SEE
GUSTS ENHANCED FURTHER WITH ANY SHOWERS THROUGH THE AFTERNOON... AND
A FEW GUSTS AROUND 50 MPH REMAIN POSSIBLE. WITH NO WORSE THAN PARTLY
SUNNY SKIES... HAVE UPPED HIGHS TO 70-76 ACROSS THE AREA WITH STRONG
HEATING AND WARM AIR ADVECTION PERSISTING AHEAD OF THE FRONT. STILL
EXPECT CLEAR SKIES TONIGHT WITH POST-FRONTAL COLD AIR ADVECTION
PUSHING TEMPS DOWN TO 31-37. -GIH

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...

SATURDAY AND SATURDAY NIGHT:
WITH H5 HEIGHT RISES AND SFC HIGH PRESSURE BUILDING OVER THE AREA
ON SAT...EXPECT MOSTLY SUNNY SKIES ASIDE FROM THE POSSIBILITY OF
SOME CIRRUS MOVING INTO THE AREA VIA WESTERLY FLOW ALOFT. HIGHS
WILL RANGE FROM THE MID/UPPER 50S TO LOWER 60S. SAT NIGHT...SFC
HIGH PRESSURE WILL MOVE OFFSHORE...SETTING UP A SOUTHERLY RETURN
FLOW WITH FCST SOUNDINGS SHOWING GOOD WARM ADVECTION IN THE 06-12Z
TIME FRAME. AS A RESULT...EXPECT BROKEN/OVERCAST SKIES DEVELOPING
IN ASSOC/W LOW STRATUS AFTER MIDNIGHT. ANTICIPATE LOWS IN THE
40S...ALTHOUGH A FEW LOCATIONS COULD HIT UPPER 30S NEAR THE VA
BORDER/NW PIEDMONT IF TEMPS CAN DROP FAST ENOUGH AFTER SUNSET
BEFORE WARM ADVECTION STRENGTHENS. -VINCENT

SUNDAY AND SUNDAY NIGHT:
AIR MASS IS STRONGLY CAPPED TO BEGIN THE DAY SUNDAY WITH 850
MILLIBAR TEMPERATURES IN THE LOW TO MID 50S... FALLING TO THE MID
40S AT THE BASE OF THE INVERSION. EXPECT THE CAP TO PERSIST THROUGH
THE DAY... KEEPING SKIES MOSTLY CLOUDY TO CLOUDY. LOW CLOUDINESS
WILL BREAK FOR A FEW HOURS AROUND SUNSET... BUT MANY LOCATIONS WILL
SEE LOW STRATUS RETURN BEFORE MIDNIGHT. THE NAM AND GFS ARE CAPPED
THROUGH THE DAY SUNDAY... BUT THE ECMWF AND CANADIAN DEVELOP A
DIFFERENT OPINION IN BREAKING THE CAP... DESTABILIZING THE AIR MASS
AND GENERATING SOME AFTERNOON RAIN. THIS ALLOWS THE CANADIAN AND
ECMWF TO BE QUITE MILD WITH SUNDAY TEMPERATURES. THE NAM HAS
PERFORMED WELL IN THESE SITUATIONS AND WILL SHADE THE FORECAST
TOWARD IT. HIGH TEMPERATURES OF MID TO UPPER 60S COULD BE A GOOD
FIVE TO SEVEN DEGREES COOL IF THE INVERSION BREAKS. WITH LOW CLOUDS
AND A SOUTHWEST TO SOUTH WIND... TEMPERATURES SUNDAY NIGHT WILL BE
RELATIVELY STATIC IN THE WEST WHILE RISING SLIGHTLY IN THE EAST. LOW
TEMPERATURES MOSTLY MID 50S.

WITH A SURFACE LOW LIFTING NORTHEAST WELL NORTH OF THE OHIO
VALLEY...CHANCES FOR MORE THAN A FEW HUNDREDTHS OF AN INCH RAIN
SUNDAY AND SUNDAY NIGHT IN CENTRAL NORTH CAROLINA LOOK REMOTE.
CURRENT FORECAST OF LOW CHANCES MAINLY NORTH AND AFTER MIDNIGHT
ACCEPTED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW WILL MOVE THROUGH
CENTRAL NORTH CAROLINA LATE MONDAY INTO MONDAY NIGHT. TWO TENTHS
INCH RAIN POSSIBLE. LOW CAPE...HIGH SHEAR ENVIRONMENT WITH WINDS
BELOW 5000 FEET EXCEEDING FIFTY KNOTS AHEAD OF THE FRONT. MONDAY
SHOULD BE WINDY WITH AN ISOLATED AFTERNOON THUNDERSTORM
POTENTIALLY PRODUCING DAMAGING WINDS. HIGH TEMPERATURES MONDAY IN
THE 70S. MONDAY NIGHT LOWS IN THE 40S.

HIGH PRESSURE TO OUR WEST TAKES CONTROL OF CENTRAL NORTH CAROLINA
WEATHER TUESDAY... WITH THE HIGH SETTLING OVER THE AREA TUESDAY
NIGHT. A LOW PASSING THROUGH NORTH PARTS OF NEW ENGLAND TUESDAY
NIGHT WILL NOT PRODUCE ANY RAIN AT OUR LATITUDE... AND BE FOLLOWED
AN ADDITIONAL SHOT OF DRIER... SLIGHTLY COOLER AIR FOR THURSDAY.
HIGH TEMPERATURES IN THE UPPER 50S TO LOWER 60S TUESDAY AND
THURSDAY... 60 TO 65 WEDNESDAY. OVERNIGHT LOW TEMPERATURES 30 TO 35
TUESDAY NIGHT...35 TO 40 WEDNESDAY NIGHT.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 630 AM FRIDAY...

24-HR TAF PERIOD:
ADVERSE AVIATION CONDITIONS (IN ONE FORM OR ANOTHER) ARE EXPECTED
THROUGH 21-00Z THIS EVENING. A LOW PRESSURE SYSTEM CURRENTLY IN THE
WILL DEEPEN AS IT MOVES NORTHEAST THROUGH THE MID-ATLANTIC THIS
AFTERNOON...WITH AN ASSOCIATED COLD FRONT SWEEPING ACROSS THE
CAROLINAS BETWEEN 11-18Z. EXPECT A BROKEN LINE OF SHOWERS WITH
MVFR/IFR CONDITIONS TO CROSS THE AREA BETWEEN 11-18Z...WITH SURFACE
WINDS VEERING TO THE SOUTHWEST AND STRENGTHENING TO 15-25 KT
SUSTAINED WITH GUSTS UP TO 35 KT IN THE WAKE OF SHOWER ACTIVITY.
EXPECT CEILINGS TO SCATTER OUT AND IMPROVE TO VFR BY ~18Z IN MOST
LOCATIONS...ALTHOUGH MVFR CEILINGS MAY PERSIST IN THE COASTAL PLAIN
(FAY/RWI) UNTIL 21Z. FCST SOUNDINGS SHOW 40-50 KT WSW/WEST FLOW
PERSISTING AS LOW AS 1500-2500 FT AGL THROUGH 21Z THIS AFTERNOON...
AND AS THE MIXED LAYER DEEPENS IN THE WAKE OF THE FRONT...EXPECT
SUSTAINED WINDS TO INCREASE TO 20-25 KT WITH GUSTS UP TO 40 KT
POSSIBLE FOR SEVERAL HOURS THIS AFTERNOON AT ALL TAF SITES...
ALTHOUGH THE RELATIVE BEST CHANCE APPEARS TO BE AT THE FAY/RDU/RWI
TAF SITES. WINDS WILL WEAKEN A BIT AND BECOME NORTHWESTERLY BY
SUNSET...BECOMING NORTHERLY AND FURTHER WEAKENING BY MIDNIGHT.

LOOKING AHEAD:
VFR CONDITIONS WILL PERSIST LATE TONIGHT THROUGH THE DAY SATURDAY IN
ASSOC/W DRY HIGH PRESSURE BUILDING INTO THE AREA. HOWEVER...HIGH
PRESSURE WILL MOVE OFFSHORE SAT NIGHT...SETTING UP A MOIST LOW LEVEL
SOUTHERLY RETURN FLOW ACROSS THE AREA. AS A RESULT...LIFR/IFR
CEILINGS ARE EXPECTED TO DEVELOP AT ALL TAF SITES SAT NIGHT (BETWEEN
06-12Z SUN)...WITH AN IMPROVEMENT TO MVFR LIKELY BY SUN AFTERNOON.
CEILINGS WILL LIKELY DETERIORATE TO IFR/LIFR AGAIN SUN NIGHT IN
ADVANCE OF THE NEXT COLD FRONTAL PASSAGE ON MONDAY AFT/EVE. WINDY
CONDITIONS AND A CHANCE FOR SHOWERS WILL ACCOMPANY THE FRONTAL
PASSAGE ON MON...WITH VFR CONDS RETURNING IN THE WAKE OF THE FRONT
MON NIGHT THROUGH WED IN ASSOC/W HIGH PRESSURE BUILDING INTO THE
AREA AGAIN. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD/VINCENT
SHORT TERM...VINCENT/99
LONG TERM...99
AVIATION...VINCENT
Hazardous weather outlook, Feb 25, 11:51 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1151 AM EST FRI FEB 25 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261145-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1151 AM EST FRI FEB 25 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STRONG COLD FRONT IS EXPECTED TO CROSS THE AREA LATE
MONDAY. WINDY CONDITIONS ARE LIKELY MONDAY AFTERNOON.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

GIH

In the hours before

Special weather statement, Feb 25, 8:43 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
843 AM EST FRI FEB 25 2011

NCZ011-027-028-042-043-077-078-085-086-088-089-251530-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
843 AM EST FRI FEB 25 2011

...SHOWERS WITH STRONG GUSTY WINDS WILL MOVE EAST ACROSS THE
TRIANGLE AND INTERSTATE 95 CORRIDOR THROUGH 1030 AM...

A BAND OF SHOWERS AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE
MOVING EAST THROUGH THE TRIANGLE... SANDHILLS... AND COASTAL PLAIN
THIS MORNING. SUSTAINED WINDS NEAR 20 MPH AND WIND GUSTS TO 45
MPH WILL BE POSSIBLE WITH THESE SHOWERS... ESPECIALLY ALONG AND
AHEAD OF THE LINE. THE STRONGEST WINDS WILL AFFECT FAYETTEVILLE...
CLINTON... GOLDSBORO... WILSON... ROCKY MOUNT... AND ROANOKE
RAPIDS. THIS INCLUDES INTERSTATE 95 AND INTERSTATE 40.

WINDS OF THIS MAGNITUDE CAN KNOCK DOWN TREE BRANCHES AND TOSS
AROUND OUTDOOR OBJECTS SUCH AS GARBAGE CANS AND PATIO FURNITURE.
THIS WIND WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

GIH
Special weather statement, Feb 25, 8:52 AM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
852 AM EST FRI FEB 25 2011

NCZ008>011-251445-
GRANVILLE-HALIFAX-VANCE-WARREN-
852 AM EST FRI FEB 25 2011

...SHOWER WITH STRONG WINDS WILL MOVE ACROSS FAR NORTHERN SECTIONS
OF WARREN... GRANVILLE... VANCE AND HALIFAX COUNTIES THROUGH 945 AM
EST...

AT 851 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STOVALL...OR ABOUT 8 MILES NORTH OF OXFORD...MOVING TO THE EAST
NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STRONG WINDS INCLUDE DREWRY...
BULLOCKSVILLE... WISE... NORLINA... MACON... AND LAKE GASTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 45 TO 50 MPH.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS SHOWER. SHOULD THE
STORM ROTATION INCREASE... A WARNING MAY NEED TO BE ISSUED.

&&

LAT...LON 3651 7790 3648 7777 3648 7765 3641 7764
      3636 7860 3649 7861 3656 7816 3656 7790
TIME...MOT...LOC 1351Z 260DEG 41KT 3643 7851

GIH
Local storm report, Feb 25, 9:21 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
921 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 W HALIFAX             36.33N  77.64W
02/25/2011  M41 MPH          HALIFAX            NC   AWOS

&&

EVENT NUMBER RAH1100237

DJF
Local storm report, Feb 25, 9:43 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     NON-TSTM WND GST 1 N POPE AFB            35.19N  79.01W
02/25/2011  M40 MPH          CUMBERLAND         NC   AWOS

            40 MPH WIND GUST AT POB

&&

EVENT NUMBER RAH1100238

MEB
Local storm report, Feb 25, 11:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1152 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     NON-TSTM WND GST 3 W SHARPSBURG          35.86N  77.88W
02/25/2011  M42 MPH          NASH               NC   ASOS

            42 MPH WIND GUST AT RWI

&&

EVENT NUMBER RAH1100239

TDH
Local storm report, Feb 25, 11:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1153 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 W HALIFAX             36.33N  77.64W
02/25/2011  M42 MPH          HALIFAX            NC   AWOS

            42 MPH WIND GUST AT IXA

&&

EVENT NUMBER RAH1100240

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Forsyth

When
February 25, 12:00 PM EST to 4:00 PM EST
Where
Forsyth forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Strong Wind, Davidson

When
February 25, 12:00 PM EST to 4:00 PM EST
Where
Davidson forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Strong Wind, Guilford

When
February 25, 12:00 PM EST to 4:00 PM EST
Where
Guilford forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286533, 286535, 286536.